Tennessee, 2010

Flash Flooding and Damaging Winds in Tennessee, June 16 to 17, 2010

June 16 to 17, 2010 · NWS MEG · 6 events in 4 counties and zones

A cold front moved south into the Mid-South during the afternoon and evening hours of June 16th, 2010. Showers and thunderstorms developed along the front across West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved south into the Mid-South during the afternoon and evening hours of June 16th, 2010. Showers and thunderstorms developed along the front across West Tennessee. Some storms became severe producing damaging winds and flash flooding. By the afternoon of June 17th, the front began lifting back north as a warm front. Additional showers and thunderstorms developed. Some of these storms became severe as well producing damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 2:55 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 16, 2:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CDT WED JUN 16 2010

.DISCUSSION...

DEALING WITH A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS THE
REMAINDER OF THIS AFTERNOON INTO THIS EVENING...THEN AGAIN EACH
AFTERNOON AND EARLY EVENING THROUGH SUNDAY. HOWEVER...THE BIG
STORY WILL BE THE INCREASING HEAT ACROSS THE MIDSOUTH WITH A LATE
JUNE HEAT WAVE SETTING UP ACROSS THE MIDSOUTH BY THE EARLY AND
MIDDLE PART OF NEXT WEEK.

THE MIDSOUTH WAS ON THE EASTERN PERIPHERY OF A STRONG UPPER LEVEL
RIDGE CENTERED OVER TX THIS AFTERNOON. SBCAPES HAVE CLIMBED TO
NEAR 3000 J/KG ACROSS THE MIDSOUTH WITH STRONG SOLAR HEATING. THIS
HAS RESULTED IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE
AREA. A FEW OF THESE STORMS MAY BE STRONG TO POSSIBLY SEVERE
THROUGH THIS EVENING. DRY AIR HAS SPREAD INTO THE AREA AT THE MID
LEVELS INCREASING THE MICROBURST POTENTIAL SOME...THUS CAN NOT
RULE OUT DAMAGING WINDS FROM THE STRONGER STORMS. THE WET BULB
ZERO HEIGHT WAS NEAR 13 KFT LIMITING THE POTENTIAL FOR LARGE HAIL.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE BUT THE 0-6 KM AVERAGE
WIND SPEEDS ARE AROUND 10 KTS SO MOST OF THE STORMS ARE MOVING AND
NOT REMAINING IN ONE LOCATION FOR LONG. THINK MOST OF THESE STORMS
WILL GRADUALLY DIE OUT AFTER SUNSET WITH LOSS OF DAYTIME HEATING.
HOWEVER...AM WATCHING A COMPLEX OF THUNDERSTORMS PUSHING INTO
NORTHEAST OK AND SOUTHWEST MO. THINK THESE STORMS AND ASSOCIATED
CONVECTIVE OUTFLOW BOUNDARIES MAY AFFECT PARTS OF NORTHEAST
AR...THE MO BOOTHEEL...AND PARTS OF NORTHWEST TN THIS EVENING.
THUS KEPT SCATTERED THUNDERSTORMS IN THIS AREA UNTIL MIDNIGHT.

THINK THURSDAY WILL BE MUCH LIKE TODAY...WITH HOT AFTERNOON
TEMPERATURES ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS.

FRIDAY THROUGH SUNDAY...WILL SEE JUST A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY WITH INCREASING HEAT AS THE
UPPER LEVEL RIDGE BEGINS TO STRENGTHEN OVER THE REGION FROM THE
WEST. HEAT INDEX ADVISORIES MAY BECOME NECESSARY FOR PARTS OF THE
AREA AS EARLY AS FRIDAY...AND FOR MUCH OF THE MIDSOUTH SATURDAY
AND SUNDAY. HEAT INDEX READINGS MAY CLIMB TO NEAR 105 DEGREES OR
SLIGHTLY ABOVE BY THE WEEKEND OVER MUCH OF AREA.

LOOKS LIKE A LATE JUNE HEAT WAVE WILL SET IN ACROSS THE MIDSOUTH
BY EARLY NEXT WEEK AND CONTINUE MUCH OF THE WEEK. MODELS ARE IN
GOOD AGREEMENT WITH THIS SCENARIO IN SHOWING A STRONG UPPER LEVEL
RIDGE WILL BUILD OVER THE CENTRAL UNITED STATES INTO THE MIDSOUTH.
THE ECMWF IS ESPECIALLY STRONG WITH THE UPPER LEVEL RIDGE WITH A
500 MB HIGH OF 598 DM CENTERED OVER MO BY TUESDAY EVENING. THINK
TEMPERATURES MAY CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES OVER
A GOOD PART OF THE MIDSOUTH BY THE MIDDLE OF NEXT WEEK IF THIS
PLAYS OUT AS INDICATED WITH HEAT INDEX READINGS CLIMBING TO NEAR
110 DEGREES. THE CHANCE OF RAIN BECOMES TOO SMALL TO MENTION IN
THE FORECAST FOR MONDAY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

JCL

&&

.AVIATION...

18Z TAF CYCLE

ISOLATED SCATTERED PULSE TYPE THUNDERSTORMS BEGINNING TO DEVELOP
AS MAXIMUM DAYTIME HEATING/INSTABILITY COMBINE WITH A LEFT OVER
SURFACE BOUNDARY ACROSS THE MID SOUTH. THINK BEST CHANCES FOR
CONVECTIVE ACTIVITY WILL BE AT MEM/MKL/TUP AND INCLUDED VCTS. ONLY
MENTIONED CB FOR JBR WHERE LOWER COVERAGE ANTICIPATED. ACTIVITY
EXPECTED TO DISSIPATE AROUND 17/02Z WITH THE LOSS OF DAYTIME
HEATING. MVFR VISIBILITIES AT TUP ALSO POSSIBLE BETWEEN 17/10-12Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  95  77  96 /  20  30  20  20
MKL  71  93  71  94 /  20  30  20  20
JBR  73  95  74  96 /  30  30  20  20
TUP  73  93  73  95 /  20  30  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 16, 2:24 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT WED JUN 16 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
324 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH
THIS EVENING. THE THREATS ARE DAMAGING WINDS...SMALL
HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING...FROM THURSDAY THROUGH SUNDAY. WINDS
NEAR 50 MPH...SMALL HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD TO LIGHTNING MAY OCCUR WITH THE STRONGER STORMS.

EXCESSIVE HEAT WILL BUILD OVER THE MIDSOUTH BY THIS WEEKEND AND
CONTINUE WELL INTO NEXT WEEK. HEAT ADVISORIES MAY BECOME NECESSARY
FOR PART OF THE AREA AS EARLY AS FRIDAY...AND MUCH OF THE MIDSOUTH
THIS WEEKEND INTO MUCH OF NEXT WEEK. HEAT INDEX READINGS MAY CLIMB
CLOSE TO 110 DEGREES BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Special weather statement, Jun 16, 12:42 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
142 PM CDT WED JUN 16 2010

ARZ028-TNZ048-161900-
MISSISSIPPI AR-LAUDERDALE TN-
142 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

  EAST CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6
MILES NORTH OF ASHPORT AT 142 PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE AND MISSISSIPPI COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM
LAKE...OPEN LAKE AND SUNK LAKE.
Special weather statement, Jun 16, 1:04 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT WED JUN 16 2010

TNZ052-161930-
MADISON TN-
204 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

  SOUTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES WEST OF BEMIS AT 204 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN MADISON COUNTY...INCLUDING LOCATIONS NEAR JACKSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 16, 2:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT WED JUN 16 2010

TNZ003-004-021-162030-
CARROLL TN-HENRY TN-WEAKLEY TN-
305 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  NORTH CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  EAST CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES NORTHEAST OF GLEASON AT 305 PM CDT...MOVING SOUTHEAST AT 15
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Jun 16, 2:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT WED JUN 16 2010

TNZ053-054-162045-
HENDERSON TN-CHESTER TN-
313 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES EAST OF JACKS CREEK AT 313 PM CDT. THE STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER AND HENDERSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jun 16, 2:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT WED JUN 16 2010

MSZ001-002-TNZ088-089-162115-
DE SOTO MS-MARSHALL MS-FAYETTE TN-SHELBY TN-
348 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES SOUTHWEST OF COLLIERVILLE AT 348 PM CDT...MOVING EAST
SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO...FAYETTE...MARSHALL AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR COLLIERVILLE AND GERMANTOWN...SHOULD MONITOR THIS
STORM CLOSELY.

The radar

The Memphis radar (KNQA), 30 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 16, 3:00 PM CST to 3:30 PM CST
Where
Shelby County, 1.49 mi WNW of Forest Hill to 0.56 mi WSW of Piper
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.080, -89.793

Straight line winds blew tree limbs down along the Poplar Avenue corridor from near Hacks Cross Road in Germantown to Byhalia Road in Collierville. In addition, minor roof damage occurred to at least one house in the area. Shutters were also blown off the house.

Thunderstorm Wind, Gibson

When
June 16, 3:25 PM CST to 3:40 PM CST
Where
Gibson County, Bradford to 0.87 mi E of Bradford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.080, -88.820

Straight line winds knocked down trees in Bradford.

Flash Flood, Shelby

When
June 16, 3:40 PM CST to 5:00 PM CST
Where
Shelby County, 1.16 mi N of Bailey to 1.22 mi N of Bailey
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.067, -89.728

Heavy rain produced flash flooding in Collierville. The intersection of Houston Levee Road and Frank Road was flooded as a result.

Flash Flood, Shelby

When
June 17, 1:22 PM CST to 2:00 PM CST
Where
Shelby County, 0.62 mi NNW of Bailey to 0.4 mi N of Bailey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.058, -89.736

Heavy rain produced flash flooding near Collierville. Houston Levee Road was flooded between Frank Road and Poplar Avenue. One car accident occurred as a result of the flooding.

Thunderstorm Wind, Weakley

When
June 17, 1:24 PM CST to 1:30 PM CST
Where
Weakley County, Palmersville to 1.51 mi SSW of Palmersville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.420, -88.580

Straight line winds knocked down trees in Palmersville. One of the trees blocked a local road.

Thunderstorm Wind, Henry

When
June 17, 2:00 PM CST to 2:05 PM CST
Where
Henry County, 0.7 mi NNE of Henry to Henry
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.209, -88.416

Straight line winds knocked down numerous trees in the town of Henry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239489, 239491, 239490, 239754, 239751, 239755.